Myths vs. Facts

Myth #1: Antipsychotics are the only medications responsible for causing tardive dyskinesia and other tardive syndromes.

Fact: Antipsychotics are just one type of medication that can cause TD. Certain gastrointestinal drugs are well-known for causing TD. Studies have shown, and we have heard from individuals with TD that they developed TD from anti-depressants, stimulants, and anticonvulsants, to name a few. Even some antihistamines and anti-malaria drugs can cause TD.

Myth #2: TD only develops after at least a few months of being on the causation drug. Hence, the word “tardive.”

Fact: This does an injustice to those who suffer from symptoms earlier than a few months and cannot get an accurate diagnosis. Studies have shown, and we have heard from individuals, who developed TD from being on the causation medication for as little as one day.

Myth #3: TD manifests only as abnormal movements of the tongue, lips, face, trunk, and extremities.

Fact: Yes, to the above, as well as abnormal respiration, swallowing difficulties, and other forms of tardive syndromes, such as tardive sensory pain affecting the inside of the mouth, and the genitalia in some women.

Myth #4: If I take a pharmacogenomic (genetic) test prior to taking a certain type of medication, and the test results show a “green light” on a particular medication, I will not develop TD from that drug.

Fact: Many individuals with TD took one of the pharmacogenetic tests on the market and have commented that they got the “green light” on their causation drug. This is because these tests only measure how an individual metabolizes the drug. Many factors play a role in developing TD.

Myth #5: Second generation (atypical) antipsychotics are safer than first generation antipsychotics and rarely cause TD.

Fact: All second generation (or atypical) anti-psychotics cause TD, in some studies at the same rate as first generation (typical) agents. 

Myth #6: You have to be currently taking the drug to develop TD.

Fact: Many people are not aware that they have TD until they try to taper off the medication. TD may appear months to years after the causation drug is stopped.

Myth#7: When TD is diagnosed, the best course of action is to come off the offending medication.

Fact: There are few studies that create a treatment algorithm for patients when TD develops. For some, tapering off the drug stops the TD or prevents it from getting worse. For others, it continues to worsen even after stopping the drug.

Myth #8: Only schizophrenics develop TD.

Fact: Many individuals with TD never had a schizophrenic diagnosis, or even a mental health diagnosis, such as those that took anti-psychotics for primary insomnia or other dopamine-receptor blocking agents for nausea or gastroparesis.

Myth#9: Switching to a different medication will cure the patient of TD.

Fact: Everyone reacts differently to each medication.

Myth#10: Once you have TD, it doesn’t matter what medication you take. There is nothing that can make it worse.

Fact: Sometimes more drugs can make TD worse, sometimes they make no difference, and sometimes they mask the TD symptoms for a while or indefinitely. Studies on this are conflicting.

Myth #11: There is nothing you can do to help yourself (non-medically) once you have TD.

Fact: There are a number of self-help techniques and alternative therapies you can do to help your symptoms (see more on these under “Treatments” on this site).

Myth#12: Children do not get TD.

Fact: Yes, children can get TD. All cases of children with TD are heart-breaking, but we heard from a woman whose infant was given the anti-emetic drug Reglan and developed TD. This child has missed all their developmental milestones, as of this writing.